gms | German Medical Science

56. Jahrestagung der Deutschen Gesellschaft für Neurochirurgie e. V. (DGNC)
3èmes journées françaises de Neurochirurgie (SFNC)

Deutsche Gesellschaft für Neurochirurgie e. V.
Société Française de Neurochirurgie

07. bis 11.05.2005, Strasbourg

Rhabdomyolysis after propofol infusion: report of adult patient with infratentorial AVM

Rhabdomyolyse nach Sedierung mit Propofol: Fallstudie einer erwachsenen Patientin mit einer infratentorialen AVM

Meeting Abstract

  • corresponding author Z. Mihajlovic - Department of Neurosurgery, University Medical Center of Schleswig-Holstein, Campus Kiel
  • M. O. Pinsker - Department of Neurosurgery, University Medical Center of Schleswig-Holstein, Campus Kiel
  • A. Nabavi - Department of Neurosurgery, University Medical Center of Schleswig-Holstein, Campus Kiel
  • A. Fudickar - Department of Anesthesiology, University Medical Center of Schleswig-Holstein, Campus Kiel
  • N. Weiler - Department of Anesthesiology, University Medical Center of Schleswig-Holstein, Campus Kiel
  • H. M. Mehdorn - Department of Neurosurgery, University Medical Center of Schleswig-Holstein, Campus Kiel

Deutsche Gesellschaft für Neurochirurgie. Société Française de Neurochirurgie. 56. Jahrestagung der Deutschen Gesellschaft für Neurochirurgie e.V. (DGNC), 3èmes journées françaises de Neurochirurgie (SFNC). Strasbourg, 07.-11.05.2005. Düsseldorf, Köln: German Medical Science; 2005. DocP064

Die elektronische Version dieses Artikels ist vollständig und ist verfügbar unter: http://www.egms.de/de/meetings/dgnc2005/05dgnc0332.shtml

Veröffentlicht: 4. Mai 2005

© 2005 Mihajlovic et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.de). Er darf vervielf&aauml;ltigt, verbreitet und &oauml;ffentlich zug&aauml;nglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.


Gliederung

Text

Objective

When given as a long-term infusion propofol (Disoprivan®) may cause a rare but frequently fatal complication, the propofol infusion syndrome. The hallmarks are rhabdomyolysis, metabolic acidosis and myocardial failure. It has been assumed that the pathophysiologic cause is propofol s impairment of oxidation of fatty acid chains and inhibition of oxidative phosphorylation in the mitochondria, leading to lactate acidosis and muscular necrosis. Propofol infusion syndrome has not only been observed in children.

Methods

The authors present a 21-year-old patient with an infratentorial AVM Spetzler Grading 2 who received a prolonged infusion of propofol for sedation on ICU and who developed propofol infusion syndrome with severe rhabdomyolysis and myocardial failure without metabolic acidosis. The patient has been treated for 6 days with a continuous propofol infusion (7,2 gr/24h) and began to exhibit high elevated creatine phosphokinase (CPK) (max. 28600 U/l) as a result of rhabdomyolysis. Other reasons for this elevation were excluded. A severe metabolic acidosis was missed. Rhabdomyolysis was responsive to maximum hypervolemic therapy. Acute renal failure was prevented. Myocardial dysfunction with ventricular premature complexes without haemodynamic failure was seen. It was successful treated with Cordarex® (Amiodarone). The sedation management was changed to Brevimytal® (Methohexital-Na). After decrease of the CPK to normal level the patient underwent surgery.

Results

This patient represents a case of severe rhabdomyolysis and cardiovascular disturbance without metabolic acidosis observed after a prolonged propofol infusion. The sedation management was successfully changed to barbiturates.

Conclusions

The authors suggest selection of other pharmacological agents for long-term sedation in adult patients and a careful use of propofol considering the possible side effects. In cases of unexplained high elevated CPK, lactate acidosis and myocardial failure occurring during continuous propofol infusion, propofol infusion syndrome must be taken into consideration.